Tornadoes · United States · Oklahoma · 2021

EF1 tornado, Oklahoma City to Spencer, Oklahoma, October 13, 2021

From Oklahoma City to Spencer, this EF1 tornado ran 3.3 miles across Oklahoma County on October 13, 2021, touching down at 5:15 AM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
October 13, 2021
Touchdown
5:15 AM CDT (10:15 UTC)
Lifted
5:19 AM CDT (10:19 UTC)
On the ground
4 minutes
Path length
3.3 miles (5.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Oklahoma County
Touchdown point
35.475, -97.562
Lift-off point
35.492, -97.510
Record number
2110130415-01

The damage survey

30 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Repair crew here. Don’t know extent of damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted north during the afternoon and evening of the 12th, with a couple supercells developing along it across southwest OK. Large hail, strong winds, and numerous tornadoes were reported with these storms as they moved northeastward. Later, a line of severe storms moved into far western OK along a cold front, with strong winds and hail reported with these storms.

A tornado from a QLCS (quasi-linear convective system) developed just east of the Oklahoma State Fairgrounds near General Pershing Boulevard just east of May Avenue. The tornado moved northeast and east affecting the Youngs-Englewood, Classen-Ten-Penn, Plaza, Mesta Park and Heritage Hills districts of Oklahoma City. Damage was generally confined to tree damage, including some snapped tree trunks. There was no significant structure damage observed. The tornado dissipated just southeast of NE 23rd Street and Interstate 235.

A third tornado from a QLCS (quasi-linear convective system) storm system that affected the Oklahoma City area developed over Forest Park near Northeast 36th Street and Bryant Avenue, and moved northeast into northeast Oklahoma City dissipating northwest of Northeast 63rd Street and Midwest Boulevard. The damage observed was generally broken tree branches and limbs.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Oct 13, 2:14 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 13, 2:14 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
214 AM CDT Wed Oct 13 2021

...New SHORT TERM, LONG TERM, UPPER AIR...

.SHORT TERM...
(Today and tonight)
Issued at 210 AM CDT Wed Oct 13 2021

A line of storms will continue moving through central Oklahoma
this morning. The orientation of the shear vector will remain
parallel to the Pacific front, so linear mode will be maintained
and favored as the squall line continues to move eastward. The
primary hazard with these storms will be damaging wind gusts,
although all hazards are still possible. The magnitude of the
shear vector could favor some QLCS mesovortices, although that
threat should diminish into the morning hours. Storm propagation
with this line of storms could favor some flash flooding, but this
threat across central Oklahoma appears to be low at this time.

Another wave of showers and storms are possible in parts of south
central and southeast Oklahoma this evening and into the
overnight hours. Models are showing that PWATs could be over 2
inches, which is much higher than the 90th percentile (SPC's
sounding climatology has 1.31 inches for the 90th percentile).
With that being said, flooding and flash flooding are possible
through Thursday. Some places could see over 3 inches of rain.
Driving could be especially dangerous at night when you are unsure
about flooded roads. It is very important to turn around so you
don't drown!

Bunker

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 210 AM CDT Wed Oct 13 2021

With ongoing severe weather, will keep the long term discussion
shorter. A broad mid-level trough will move through the area by
the end of the week. Rain chances will exit the area by Friday mid
morning as a cold front traverses the area. Temperatures this
weekend will be more fall-like, with highs in the mid to upper
60s. Low temperatures will be in the 40s for most of the area, and
in the upper 30s across northwest Oklahoma. Early next week,
temperatures will stay near average, with no precipitation
expected.

Bunker

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Wed Oct 13 2021

Gusty south/southeast winds will continue overnight with a line of
thunderstorms that will move east across the entire area overnight
into Wednesday morning. MVFR and some IFR conditions will occur
with the storms. VFR conditions will then return during the
morning hours as drier air works into the area with a lighter
southwest wind. Winds back to the south by around 00Z with lower
clouds and MVFR conditions begin to spread back north.

&&

.UPPER AIR...
Issued at 210 AM CDT Wed Oct 13 2021

An Upper Air flight is planned for 09Z this morning for ongoing
severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  61  76  52 /  60  30  30  40
Hobart OK         77  57  80  51 /  10  10  20  20
Wichita Falls TX  79  63  82  54 /  70  50  20  10
Gage OK           73  47  77  44 /   0   0  10  20
Ponca City OK     76  55  75  49 /  40  20  30  50
Durant OK         80  64  78  59 /  90  90  70  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from this evening through Thursday evening for
     OKZ043-047-048-050>052.

TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, Oct 13, 5:00 AM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
500 AM CDT Wed Oct 13 2021

OKZ004>048-050>052-TXZ083>090-141000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
500 AM CDT Wed Oct 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Thunderstorms...
A line of thunderstorms will continue to move into the eastern half
of Oklahoma this morning. The severe weather risk will diminish in
central Oklahoma after sunrise.

.Heavy Rainfall...
A flood watch is in effect for southeastern Oklahoma late this
evening and into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

.Thunderstorms...
There is a chance for thunderstorms Thursday and early Friday.

.Heavy Rain...
Heavy rainfall Thursday could cause flooding in south central and
southeastern Oklahoma where a Flood Watch is in effect.

In the hours before

Special weather statement, Oct 13, 3:56 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Norman OK
356 AM CDT Wed Oct 13 2021

OKZ007-008-012-013-017>020-024-130945-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Canadian OK-Kay OK-
Grant OK-Blaine OK-Noble OK-
356 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Kay, Kingfisher,
Noble, southeastern Blaine, southeastern Grant, western Logan, west
central Payne, eastern Garfield and northern Canadian Counties
through 445 AM CDT...

At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Medford to 3 miles
southwest of Drummond to 4 miles northeast of Hydro. Movement was
northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enid, Ponca City, Blackwell, Perry, Kingfisher, Tonkawa, Piedmont,
Newkirk, Hennessey, Crescent, Waukomis, Okarche, Garber, Cashion,
Covington, Billings, Dover, Lamont, Kaw City and Cedar Valley.

This includes Interstate 35 between mile markers 172 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3669 9705 3659 9706 3659 9704
      3660 9691 3658 9690 3651 9703 3643 9703
      3573 9764 3573 9767 3566 9770 3566 9832
      3700 9738 3700 9675
TIME...MOT...LOC 0856Z 241DEG 50KT 3683 9769 3627 9808 3560 9854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, Oct 13, 4:03 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
403 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
10/13/2021  M63 MPH          GARFIELD           OK   OTHER FEDERAL

&&

EM
Special weather statement, Oct 13, 4:11 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
411 AM CDT Wed Oct 13 2021

OKZ022>024-027-035>038-131000-
Grady OK-Kiowa OK-Tillman OK-Washita OK-Canadian OK-Caddo OK-
Comanche OK-Jackson OK-
411 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southeastern Washita,
northwestern Comanche, northwestern Grady, Caddo, southeastern
Jackson, eastern Kiowa, northern Tillman and Canadian Counties
through 500 AM CDT...

At 411 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Geary to 3 miles south of
Mountain View to 5 miles north of Fargo. Movement was northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Reno, Anadarko, Frederick, Yukon, Piedmont, Hinton, Cache,
Carnegie, Union City, Minco, Apache, Snyder, Tipton, Mountain View,
Binger, Fort Cobb, Calumet, Mountain Park, Medicine Park and
Indiahoma.

This includes Interstate 40 between mile markers 101 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 9882 3555 9836 3555 9831 3561 9832
      3567 9826 3567 9769 3438 9877 3442 9928
TIME...MOT...LOC 0911Z 245DEG 47KT 3562 9826 3505 9877 3437 9931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Oct 13, 4:41 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Norman OK
441 AM CDT Wed Oct 13 2021

OKZ037-044-TXZ084>088-131030-
Tillman OK-Cotton OK-Wichita TX-Foard TX-Knox TX-Wilbarger TX-
Baylor TX-
441 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of west central Cotton,
southern Tillman, northwestern Wichita, southeastern Foard, northern
Knox, southern Wilbarger and northwestern Baylor Counties through 530
AM CDT...

At 441 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Davidson to near Vernon to 9
miles west of Truscott. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Frederick, Davidson, Hollister, Loveland, Lockett, Thalia,
Oklaunion, Truscott, Harrold, Grayback and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3412 9939 3442 9908 3440 9856 3418 9880
      3373 9945 3368 9999 3374 9999
TIME...MOT...LOC 0941Z 246DEG 33KT 3432 9910 3414 9933 3374 9997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Oct 13, 4:45 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
445 AM CDT Wed Oct 13 2021

OKZ008-013-018>020-024>026-131030-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Kay OK-
Lincoln OK-Noble OK-
445 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Kay,
southeastern Kingfisher, northwestern Lincoln, northern Oklahoma,
Noble, Logan, Payne and northeastern Canadian Counties through 530 AM
CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Chilocco to 3 miles southwest
of Red Rock to 6 miles west of Piedmont. Movement was northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Oklahoma City, Edmond, Stillwater, Ponca City, Guthrie,
Perry, Piedmont, Perkins, Newkirk, Langston, Crescent, Luther,
Cashion, Morrison, Carney, Glencoe, Tryon, Ripley, Kaw City and
Coyle.

This includes the following highways...
 Interstate 35 between mile markers 139 and 190.
 Interstate 44 between mile markers 140 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3678 9675 3675 9689 3668 9693 3670 9704
      3665 9706 3659 9706 3658 9689 3651 9703
      3633 9703 3633 9692 3625 9692 3624 9682
      3616 9682 3616 9679 3562 9715 3559 9797
      3638 9730 3698 9700 3700 9675
TIME...MOT...LOC 0944Z 234DEG 52KT 3696 9696 3642 9723 3570 9785

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Oct 13, 4:59 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
459 AM CDT Wed Oct 13 2021

OKZ023>025-027>029-037>039-044-131045-
Grady OK-Tillman OK-Cotton OK-Oklahoma OK-Stephens OK-Canadian OK-
Caddo OK-Cleveland OK-McClain OK-Comanche OK-
459 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Comanche, Grady,
southeastern Caddo, northwestern Stephens, Oklahoma, northern Cotton,
northern Cleveland, east central Tillman, eastern Canadian and
western McClain Counties through 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Piedmont to 5 miles southeast
of Union City to near Fort Sill. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Norman, Lawton, Edmond, Moore, Midwest City, Duncan,
Del City, Chickasha, Newcastle, Blanchard, Marlow, Yukon, Bethany,
Mustang, Choctaw, Warr Acres, The Village, Noble and Tuttle.

This includes the following highways...
 Interstate 35 between mile markers 99 and 143.
 Interstate 40 between mile markers 129 and 172.
 Interstate 44 between mile markers 22 and 151.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3438 9882 3530 9793 3565 9786 3568 9715
      3536 9716 3486 9761 3486 9767 3480 9767
      3438 9809
TIME...MOT...LOC 0958Z 249DEG 46KT 3568 9779 3535 9786 3468 9848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink

The surface observations

Oklahoma City/Wiley (PWA), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 29 km away, was scanning. The volume nearest the touchdown began at 10:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of October 13, 2021

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 134:59 AM CDTEF1Canadian, OK6.4150$50,000
October 135:22 AM CDTEF0Oklahoma, OK4.250$1,000
October 131:15 PM CDTEF0Sully, SD0.210
October 133:03 PM CDTEF0Roberts, SD2.410
October 133:25 PM CDTEF0Roberts, SD0.110
October 133:30 PM CDTEF0Roberts, SD0.110
October 133:33 PM CDTEF0Big Stone, MN0.110
October 133:42 PM CDTEF0Big Stone, MN0.310
October 133:46 PM CDTEF0Big Stone, MN0.010
October 134:04 PM CDTEF0Sargent, ND5.425
October 134:18 PM CDTEF1Traverse, MN2.820
October 134:20 PM CDTEF0Traverse, MN0.410

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.